Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 57, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2004, 4:48 AM CDT for Cerro Gordo County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 4:48 AM CDT (09:48 UTC)
- Expired
- May 8, 2004, 5:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
942 WUUS53 KDMX 080948 SVRDMX IAC033-081015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 448 AM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA * UNTIL 515 AM CDT * AT 447 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ROCKWELL...OR ABOUT 13 MILES SOUTH OF MASON CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DOUGHERTY AROUND 505 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4310 9341 4291 9339 4291 9303 4310 9304 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 8, 3:30 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT SUN MAY 8 2004 .DISCUSSION... FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES IN THE NEAR TERM. DECAYING MCS OVER FA ATTM. LINGERING EARLY MORNING PCPN SHOULD CONTINUE TO DIMINISH. MCS SHOULD LEAVE A DECENT BOUNDARY SOMEWHERE IN SRN IA TODAY WHILE THE SYNOPTIC BOUNDARY LIFTS WELL TO THE NORTH. S/WV OVER SRN CANADA FCST TO MOVE EAST TDY WITH ENOUGH ENERGY TO PUSH A WEAK CDFNT ACRS NRN PLAINS. ETA/GFS SIMILAR HAVING FRONT APPROACHING NW IA BY MAX HEATING. IMPACT OF MESOSCALE BOUNDARY TODAY OVER FA IN QUESTION. FOR NOW NOT FORECAST ANY DEVELOPMENT ALONG IT AND MINIMIZE ITS IMPACT ON THE WEATHER BY AFTERNOON. THIS WOULD LEAVE THE FA IN SW SFC FLOW IN THE WARM SECTOR. ANOTHER MCS SHOULD DEVELOP TONIGHT AS COLD FRONT MOVES INTO FA AFTER DARK. CHANCE OF HEAVY PCPN SHUD BE NORTH OF AREA THAT RECEIVED VERY HEAVY RAIN TONIGHT. FRONTAL BOUNDARY SHOULD STALL BY THE TIME IT REACHES SRN IA MONDAY AND THEN MOVE NORTH AGAIN MONDAY NIGHT AND TUESDAY IN RESPONSE TO INCREASING SOUTHERLY FLOW AHEAD OF DEEPENING WESTERN US UPPER TROF. WILL KEEP POPS GOING MONDAY FOR TSTMS ALONG AND JUST NORTH OF BOUNDARY. WARMER TEMPS ON TAP FOR TUE/WED PERIOD. GFS BRINGS CDFNT ACROSS FA THURSDAY WHICH IS ABOUT 24 HOURS SLOWER THAN YESTERDAYS RUN. CONFIDENCE IN FROPA TIMING LOW SO MADE NO ADJUSTMENTS TO FORECAST BEYOND TUESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNSON
Hazardous weather outlook, May 7, 3:50 PM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT FRI MAY 7 2004 IAZ004>007-015>017-023>028-035>039-081100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 350 PM CDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...ALONG AND NORTH OF A EMMETSBURG...TO HAMPTON...TO WAVERLY LINE. .DAY ONE...TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT...WITH THE BEST CHANCE AFTER 10 PM. LARGE HAIL WILL BE THE PRIMARY CONCERN WITH DAMAGING WINDS A SECONDARY RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THE CHANCE OF SEVERE WEATHER LOOKS BEST SATURDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT SATURDAY EVENING. BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER RISK INTO NEXT WEEK. HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS UNKNOWN. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SATURDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO NEXT WEEK. IAZ047>050-059>062-072>075-083>086-094>097-081100- APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO- WARREN-WAYNE- 350 PM CDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT....WITH ISOLATED SEVERE WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER SATURDAY NIGHT WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER RISK INTO NEXT WEEK. HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS UNKNOWN. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TONIGHT BUT MAY BE REQUIRED SATURDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO NEXT WEEK. IAZ033-034-044>046-057-058-070-071-081-082-092-093-081100- ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE- RINGGOLD-SAC-TAYLOR-UNION- 350 PM CDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHWEST IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. IF THUNDERSTORMS DO DEVELOP LATE THIS AFTERNOON...THEY WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE SEVERE WEATHER THREAT IS EXPECTED TO SUBSIDE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER SATURDAY NIGHT WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER RISK INTO NEXT WEEK. HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS UNKNOWN. .SPOTTER ACTIVATION STATEMENT... THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON AND EARLY THIS EVENING AND A BETTER CHANCE SATURDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO NEXT WEEK. JOHNSON/KINNEY
In the hours before
Local storm report, May 8, 12:01 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL WALLINGFORD 43.32N 94.79W
05/07/2004 1.00 INCH EMMET IA FIRE DEPT/RESCUE
&&
STSpecial weather statement, May 8, 1:50 AM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 150 AM CDT SAT MAY 8 2004 IAZ027-028-037>039-044>050-080900- ...SEVERE THUNDERSTORM WATCH #160 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... BLACK HAWK BOONE BREMER BUTLER CARROLL CRAWFORD GREENE GRUNDY HARDIN MARSHALL STORY TAMA IAZ004>007-015>017-023>026-033>036-080900- ...SEVERE THUNDERSTORM WATCH #160 REMAINS IN EFFECT UNTIL 400 AM CDT FOR THE COUNTIES OF... CALHOUN CERRO GORDO EMMET FRANKLIN HAMILTON HANCOCK HUMBOLDT KOSSUTH PALO ALTO POCAHONTAS SAC WEBSTER WINNEBAGO WORTH WRIGHT
Local storm report, May 8, 2:51 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
251 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0212 AM HAIL GRAETTINGER 43.24N 94.75W
05/08/2004 0.75 INCH PALO ALTO IA COUNTY OFFICIAL
&&
STThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:07 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 38 min |
| May 8, 2:25 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 35 min |
| May 8, 2:40 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 50 min |
| May 8, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 42 min |
| May 8, 3:15 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 45 min |
| May 8, 6:32 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 28 min |
| May 8, 10:49 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 41 min |
| May 8, 11:05 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 25 min |
| May 8, 3:52 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 23 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 36 min |
| May 8, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 32 min |
| May 8, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| May 8, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| May 8, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 29 min |
| May 8, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| May 8, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 30 min |
| May 8, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 59 min |
| May 8, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 42 min |
| May 8, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 25 min |
| May 8, 6:19 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 26 min |
| May 8, 6:21 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 24 min |
| May 8, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 29 min |
| May 8, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 40 min |
| May 8, 6:57 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.